The Dark Side of Using Benadryl for Sleep: Better Alternatives Revealed
Why you must find alternatives
Insomnia isn’t fun. Nobody enjoys laying in bed for hours staring at the ceiling, wishing they would just fall asleep already.
If you’re having difficulty sleeping, maybe you’ve tried Benadryl or some other medication with diphenhydramine, the active ingredient. This isn’t uncommon and in fact, some studies show a sizeable minority of elders use some form of over-the-counter sleep aid.
If you need something to help you sleep, find a better alternative than diphenhydramine. This is the active ingredient in Benadryl or many other allergy medications. Turns out, it works quite well for reducing allergies. For sleep? Not so much.
Diphenhydramine is an antihistamine. These are the immune cells responsible for most of the symptoms of an allergic reaction. Runny nose, itchy eyes, facial/tongue swelling, and so forth. Histamine plays a major role.
By blocking the release of histamine, diphenhydramine prevents these symptoms. It’s also got side effects such as dry mouth, headache, GI upset, and drowsiness.
Doc Anarchy is a reader-supported publication. To receive new posts and support my work, consider becoming a free or paid subscriber.
The drowsiness caused by diphenhydramine is what people take advantage of to use as a sleep aid. I will admit, Benadryl is very good at helping people fall asleep and stay asleep. However, that doesn’t mean it’s a good option and may actually be worse overall.
High-quality sleep needs to be separated from sleep duration. Getting 4 hours of high-quality sleep may be superior to 9 hours of crappy sleep. This can be hard to understand unless you are very in tune with your body. Most people see that they sleep 9 hours and think, “Man! what a good night's sleep.”
If you’re getting 9 hours on Benadryl, you may want to rethink that.
Diphenhydramine blocks histamine, as we discussed earlier. Histamine is an important part of your sleep-wake cycle. Histamine promotes wakefulness. Therefore, blocking it would lead to drowsiness. In fact, this is a very common side effect of diphenhydramine. It leads to difficulty waking up in the morning.
For the same reason, taking diphenhydramine leads to a hangover feeling. When you suppress neurotransmitters responsible for wakefulness, you feel drowsy in the morning. You’d better hope you don’t have a meeting in the morning.
Alright, so you have a hard time waking up. That’s a small price to pay for a good night’s sleep, right? Wrong.
Diphenhydramine is also blocks acetylcholine. Acetylcholine is one of the neurotransmitters responsible for promoting REM sleep which is the more restorative sleep. This means while you may be sleeping for a longer duration, you are getting mostly light sleep; this isn't as restorative or high quality.
Much like alcohol, diphenhydramine distorts the normal sleep architecture. It leads to faster sleep onset and longer duration but sacrifices the high-quality sleep you need to recover from the day.
Diphenhydramine also has some bizarre side effects. Especially in elders, this drug can lead to parasomnias. Night terrors, sleepwalking, sleep paralysis, and so forth. They are all more common when using Benadryl. This is likely due to the distorted sleep architecture.
You also build a tolerance to diphenhydramine. This means the effectiveness goes down and you have to take a higher dose. When you increase the dose you increase the likelihood and severity of symptoms.
There are a few old mnemonics about the side effect of anticholinergic drugs. This picture sums it up pretty well.
Elders are especially susceptible to these side effects. They also need to look out for psychosis. “Mad as a hatter” is one of the well-known side effects of anticholinergic drugs, and diphenhydramine is no exception.
I have written in the past about BEERS criteria which guides how certain drugs should be used by elders. Diphenhydramine is probably the biggest offender on this list. Not only does it have tons of side effects, but the side effects are also worse in elders. Plus, it interacts with many other drugs, specifically anticholinergic drugs.
Another thing to consider when taking diphenhydramine is the correlational studies in elders. There appears to be a correlation with dementia in those who use diphenhydramine regularly. There’s no definitive causal effect, but I would argue poor sleep quality for years on end predisposes you to dementia.
I’m not saying you should never use Benadryl. It is an excellent allergy medication. However, if you’re using it for sleep regularly there are superior alternatives. I wrote about this in greater detail here.